Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 303, NWS Midland/Odessa, TX

June 20, 1997Scurry County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 20, 1997, 8:36 PM CDT for Scurry County, Texas. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 20, 1997, 8:36 PM CDT (01:36 UTC)
Expired
Jun 20, 1997, 9:10 PM CDT
In force
34 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Scurry County, TX

The radar

The Lubbock radar (KLBB), 131 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 8:43 PM CDTHail 1.75Snyder, TXThe leading edge of a multicell cluster briefly developed a tight reflectivity gradient and an overhang. The storm briefly produced golfball size hail during this period.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 4:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1997-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1241 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1997-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -83 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1241 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1799 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-83 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
-6.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 210136 RRA
SVRMAF
TXC415-210210-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
836 PM CDT FRI JUN 20 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 910 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWESTERN TEXAS

   ...SOUTHWESTERN AND  CENTRAL SCURRY COUNTY
 
AT 833 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR 12 MILES SOUTHWEST OF SNYDER MOVING EAST AT 10 MPH.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE... DUNN...CHINA GROVE
AND SNYDER.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.


BOYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 1:48 PM CDT, 6 hours 48 minutes earlier.

Area forecast discussion, Jun 20, 1:48 PM CDT, 6 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
148 PM CDT FRI JUN 20 1997

KMAF 88D INDICATES CONVECTION DEVELOPING W OF THE PECOS INVOF OF
EVOLVING DRYLINE AND IN AREA OF LOW-LEVEL MSTR CONVERGENCE PER 12Z
RUC. DWPNTS AT KMRF HAVE DROPPED IN THE 40S WITH WLY WINDS...FURTHER
E DWPNTS ARE SLOWLY FALLING INTO THE M50S WITH CAPES AROUND 1500
J/KG. WILL LOOK FOR WIDELY SCATTERED HIGH-BASED STORMS TO CONTINUE
DEVELOP THRU THE AFTERNOON WITH THREAT SLOWLY SHIFTING E AS TEMPS
CLIMB INTO THE MID TO U90S. LOW-LEVEL WINDS SWLY ATTM ACROSS MOST OF
THE AREA...HOWEVER WINDS EXPECTED TO BACK TO THE S EARLY THIS
EVENING AND STRENGTHEN IN RESPONSE DEEPENING SURFACE LOW INVOF WRN
KS. THEREFORE WILL LOOK FOR MSTR TO GENERALLY REMAIN IN PLACE OR
RETURN WARRANTING WIDELY SCATTERED POPS ACROSS THE PB AS FAR E AS
KMAF THRU THIS EVENING. 7H SHEAR AXIS EVIDENT ON GRIDDS TO THE NW TO
REMAIN IN PLACE THRU TMRW WITH INDICATIONS OF LESS INSTABILITY...7H
THERMAL RIDGE TO PERSIST AS WELL AND WILL OPT TO KEEP DRY FCST GOING.

MAF 69/97 20/-
CNM 66/99 20/-
MRF 58/92 20/-
P07 70/95 10/-

MURDOCH/BRITE

In the hours before

Special weather statement, Jun 20, 7:55 PM CDT, 41 minutes before
TXZ045>048-050>052-058-060>063-067>070-075-210130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND TX
755 PM CDT FRI JUN 20 1997

SEVERE THUNDERSTORM WATCH NUMBER 490 HAS BEEN CANCELLED FOR ANDREWS
GAINES..CRANE..REEVES..WINKLER..MIDLAND..ECTOR..PECOS..UPTON..REAGAN
AND WARD COUNTIES.

THIS SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM FOR
BORDEN..DAWSON..HOWARD..SCURRY..MITCHELL..AND GLASSCOCK COUNTIES.

TJT
Special weather statement, Jun 20, 7:56 PM CDT, 40 minutes before
TXZ045>048-050>052-058-060>063-067>070-075-210130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND TX
755 PM CDT FRI JUN 20 1997

SEVERE THUNDERSTORM WATCH NUMBER 490 HAS BEEN CANCELLED FOR ANDREWS
GAINES..CRANE..REEVES..WINKLER..MIDLAND..ECTOR..PECOS..UPTON..REAGAN
AND WARD COUNTIES.

THIS SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM FOR
BORDEN..DAWSON..HOWARD..SCURRY..MITCHELL..AND GLASSCOCK COUNTIES.

TJT
Special weather statement, Jun 20, 8:09 PM CDT, 27 minutes before
TXZ045>048-050>052-058-060>063-067>070-075-210130-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND TX
810 PM CDT FRI JUN 20 1997

SEVERE THUNDERSTORM WATCH NUMBER 490 HAS BEEN CANCELLED FOR ANDREWS
GAINES..CRANE..REEVES..WINKLER..MIDLAND..ECTOR..PECOS..UPTON..REAGAN
...MARTIN AND WARD COUNTIES.

THIS SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM FOR
BORDEN..DAWSON..HOWARD..SCURRY..MITCHELL..AND GLASSCOCnK COUNTIES.

TJT

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:04 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson26 min
Jun 20, 7:30 PM CDTFlash Flood WarningMAFDawson3 hr
Jun 20, 7:55 PM CDTSevere Thunderstorm WarningMAFHoward50 min
Jun 20, 8:46 PM CDTFlash Flood WarningMAFHoward3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.